What Causes Tactile Hallucinations?

When an individual perceives sensation or movement on the body without a physical explanation, he or she may be diagnosed with tactile hallucinations. Also known as somatic hallucinations, these sensations should not be confused with those that are related to a physical condition not yet diagnosted: tactile hallucinations are believed to be neurological symptoms, occurring as a result of neurological or brain-based dysfunction. Seven major causes of tactile hallucinations are narcolepsy, cocaine abuse, amphetamine abuse, phencyclidine abuse, methamphetamine abuse, Delirium tremens and so-called phantom limb pain. No matter their cause, hallucinations can be a debilitating symptom. A doctor should be contacted if any of these hallucinations occur.

Narcolepsy is a neurological disorder that causes people to fall asleep during the day unexpectedly. Usually, narcoleptic sleep episodes are not precipitated by tiredness, and can occur during any normal activities. People normally fall asleep and first enter the early stages of sleep, progress to the deeper stages and then enter rapid eye movement (REM) sleep. Sufferers of narcolepsy enter REM immediately after falling asleep which can cause tactile hallucinations due to irregular sleep patterns.


Another common physical cause of these hallucinations can be found in amputees, or individuals who have had a limb surgically removed. These patients can experience what's known as "phantom limb pain," the sensation that the missing limb is still there. Often such pain is described as a burning or tingling sensation, and is thought to be caused by the brain's attempts to "find" the missing appendage by sending pain signals to the injured nerves which once might have served the area.

Chemical abuse often causes hallucinations. Cocaine is a stimulant drug that can be easily abused because of its addictive qualities. It can be taken many ways including smoking, ingesting and snorting. In the first, or stimulant, stage of cocaine abuse, when users are not chemically dependent on the drug, hallucinations may occur.

Abuse of amphetamines, also known as speed, can cause this type of hallucination. Unlike in cocaine abuse, tactile hallucinations do not occur during the stimulation phase. The hallucinations are more likely to begin when excessive use or addiction to the drug has occurred.

Another cause of tactile hallucinations is phencyclidine (PCP) abuse. PCP is a dissociative drug that blocks brain signals. This drug has severe hallucinogenic affects and can be smoked, snorted or ingested. The affects of the drug are almost immediate. PCP often causes hallucinations which in turn can cause users to act in ways that are unpredictable or violent.

Methamphetamine, or crystal meth, is highly habit-forming and can induce psychosis in users. Crystal meth is a stimulant drug that is taken orally, snorted, smoked or ingested and has extremely high addictive qualities. The side effects of abuse can create the sensation of bugs crawling on the skin.

Delirium tremens, also known as "DTs," can also cause unexplained sensations. DTs are a type of delirium caused by alcohol withdrawal. When a person drinks heavily for a period of 10 years or more, withdrawal from alcohol can cause intense hallucinations.


You might also Like


Discuss this Article

Post 3

Schizophrenia also causes tactile hallucinations but it's not something that individuals who suffer from it express often. Since other types of hallucinations can also occur in schizophrenia, I guess the tactile ones kind of get lost in between.

I heard a doctor talk about this on TV. He said that when schizophrenia patients feel intense fear or guilt, the mind has difficulty making sense of it and tries to associate it with physical pain. This results in tactile hallucinations.

Post 2

@serensurface-- I think you should find out for certain whether he is abusing drugs or not. He might have an undiagnosed medical condition causing the tactile hallucinations. If he is abusing drugs, that's worrisome, not only because it can be detrimental for him but also because he might be storing the drugs in your house.

I think you should advise him and consider helping him. If he's abusing something like methamphetamine, he may also act unpredictably, harm himself or others. He needs to receive professional help.

Post 1

I suspect that my roommate is abusing drugs. He suffers from tactile hallucinations all to frequently and acts strangely otherwise. I don't think he has any other medical condition that can cause it. He has told me on several occasions that sometimes he feels bugs crawling on his skin but there is nothing there. I'm worried about him but I don't know him too well to really advise him about this.

Post your comments

Post Anonymously


forgot password?